Alabama, 2010

Hail and Damaging Winds in Alabama, March 12, 2010

March 12, 2010 · NWS BMX · 19 events in 8 counties and zones

An advancing cold front, and a large pocket of cold air in the upper levels, led to the formation of numerous thunderstorms across Central Alabama. Many of the storms produced large hail, some of it more than 2 inches in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

An advancing cold front, and a large pocket of cold air in the upper levels, led to the formation of numerous thunderstorms across Central Alabama. Many of the storms produced large hail, some of it more than 2 inches in diameter. A few storms also produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 11, 11:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Mar 11, 11:20 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1120 PM CST THU MAR 11 2010

.UPDATE...OVERNIGHT WEATHER AND 06Z AVIATION.

&&

.DISCUSSION...

A VERY STRONG SHORT WAVE TROF OVER TEXAS IS ALREADY PRODUCING
THUNDERSTORMS IN WEST MISSISSIPPI...WHICH SEEMS UNREAL CONSIDERING
JACKSON'S UPPER AIR SOUNDING.  THE 00Z SOUNDING HAD A PRECIPITABLE
WATER CONTENT OF ONLY .36 INCHES...A K-INDEX OF 2 AND SURFACE
DEWPOINTS IN THE 40S.  LARGE SCALE FORCING AHEAD OF THE SHORT WAVE
TROF WILL BRING RAPID DESTABILIZATION ACROSS AREA OVERNIGHT DUE TO
STEEP MID LEVEL LAPSE RATES.  SHORT WAVE TROF ALSO FORECAST TO
BECOME NEGATIVELY TILTED AND SPIN UP A SURFACE LOW OVER SOUTHERN
MISSISSIPPI.  THE SURFACE LOW WILL INCREASE LOW LEVEL CONVERGENCE
AND HELP CONCENTRATE CONVECTION DEVELOPMENT ALONG DISCRETE BANDS OF
THUNDERSTORMS.  THE PRIMARY THREAT WILL BE LARGE HAIL AS 500MB
TEMPERATURES NEAR -20 CELSIUS ADVECT IN AREA...BUT 0-3KM SRH ALSO
FORECAST TO APPROACH 200 M2/S2 BETWEEN 12Z AND 15Z OVER WEST
ALABAMA.  THE MAIN LIMITING FACTOR FOR TORNADOES WILL BE HIGH LCL
VALUES...DUE TO DRIER SUB-CLOUD LAYER...BUT ROTATING STORMS WILL
HAVE TO BE WATCHED CLOSELY DUE TO 0-6KM BULK SHEAR VALUES NEAR 60
KNOTS.

SEVERE THUNDERSTORM RISK HAS BEEN ADDED TO WESTERN COUNTIES OF
ALABAMA BETWEEN 3AM AND 6AM.

58/ROSE

&&

AVIATION...06Z TAF DISCUSSION.

HIGH CLOUDS STREAMING INTO CENTRAL ALABAMA FROM THE WEST ARE THE
MAIN FEATURE AT ISSUANCE...BUT THESE CLOUDS ARE AHEAD OF THE NEXT
ROUND OF POTENTIALLY SEVERE WEATHER.  A STALLED OUT COLD FRONT
CURRENTLY DRAPED OVER MISSISSIPPI WILL BE THE MAIN PLAYER
TONIGHT...AND REALLY ALREADY IS AS TS ARE ALREADY FIRING ALONG IT
UPSTREAM.

LOOK FOR THESE STORMS TO BEGIN MAKING THEIR WAY INTO WESTERN
PORTIONS OF CENTRAL ALABAMA AROUND 09Z AND INTO TCL BY 10Z.  MVFR
CIGS AND VIS SHOULD ACCOMPANY SOME OF THE LIGHTER SHOWERS...BUT
DEFINITELY EXPECT TO SEE IFR CIGS AND VIS AROUND THE HEAVIER SHOWERS
AND TS.  THESE SHOULD SPREAD TO THE INTERSTATE 65 CORRIDOR AND
BHM/EET/MGM AROUND 12Z...AND TOI/ANB BY 13-14Z.  FROPA WILL BE
MARKED BEHIND THE HEAVIER STORMS WITH WIND SHIFT TO THE WNW...BUT
NOT EXPECTING TO HAVE ANY PRESSURE GRADIENT WINDS BEHIND THE MAIN
ACTIVITY.

SOME LIGHT SHOWERS COULD LINGER ACROSS THE NORTH AFTER THE
FROPA...BUT EITHER WAY...STILL EXPECTING AT LEAST MVFR CIG DECK TO
HANG AROUND THROUGH THE TAF PERIOD.

27

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Mar 12, 1:15 AM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 AM CST FRI MAR 12 2010

ALZ011>015-017>050-121500-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
115 AM CST FRI MAR 12 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...REMAINDER OF TONIGHT.

A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE INTO THE
WESTERN COUNTIES OF CENTRAL ALABAMA BETWEEN 2 AND 4 AM FRIDAY
MORNING. THIS LINE WILL CARRY WITH IT THE POTENTIAL FOR LARGE HAIL
AND WIND GUSTS UP TO 50 MPH. ALSO...DUE TO THE AMOUNT OF GROUND
SATURATION ALREADY IN PLACE...ANY STORMS THAT TRAIN OVER THE SAME
AREA COULD PRODUCE FLASH FLOODING.

RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL
ALABAMA TONIGHT.  PLEASE REFER TO CURRENT RIVER STATEMENTS FOR
SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AN ONGOING LINE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PRESS
EASTWARD ACROSS CENTRAL ALABAMA DURING THE MORNING AND EARLY
AFTERNOON HOURS ON FRIDAY.  THE LINE IS EXPECTED TO APPROACH THE
INTERSTATE 65 CORRIDOR AROUND 6 AM...AND CONTINUE TO CARRY WITH IT
THE POTENTIAL FOR LARGE HAIL AND WIND GUSTS UP TO 50 MPH. FLASH
FLOODING WILL CONTINUE TO BE A THREAT AS WELL.  CURRENT FORECAST
THINKING HAS THE LINE OF THUNDERSTORMS OUT OF CENTRAL ALABAMA BY 2
PM FRIDAY AFTERNOON...BUT THE EXACT TIMING MAY NEED TO BE ADJUSTED
WITH FUTURE FORECASTS.

RIVER FLOODING WILL CONTINUE TO BE AN ISSUE ACROSS CENTRAL ALABAMA
THROUGH AT LEAST MONDAY.  PLEASE REFER TO CURRENT RIVER STATEMENTS
FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY FRIDAY MORNING THROUGH FRIDAY AFTERNOON.

27

In the hours before

Special weather statement, Mar 12, 1:18 AM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
118 AM CST FRI MAR 12 2010

ALZ011-012-120815-
LAMAR-MARION-
118 AM CST FRI MAR 12 2010

...SIGNIFICANT WEATHER ALERT FOR LAMAR AND MARION COUNTIES UNTIL 215
AM CST...

AT 114 AM CST...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM 5 MILES NORTHEAST OF ABERDEEN...MOVING NORTHEAST AT 50
MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  BYRD.
  HENSON SPRINGS.
  WESTON.
  PEARCES MILL.
  HACKLEBURG.
  TESSNER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CST FRIDAY
MORNING FOR NORTHWESTERN ALABAMA.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

12/SIRMON

The radar

The Columbus AFB radar (KGWX), 31 km away, was scanning. The volume nearest the first event began at 07:51 UTC.

Open the radar archive at this moment

Event by event

16 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Marion

When
March 12, 1:50 AM CST
Where
Marion County, 2.82 mi SSW of Bexar
Measured
2 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
34.140, -88.160

Thunderstorm Wind, Marion

When
March 12, 1:55 AM CST to 1:57 AM CST
Where
Marion County, 1.42 mi SSW of Hamilton Arpt to 1.41 mi SSW of Hamilton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
34.110, -88.006

Several trees were blown down on the 3800 block of Steele Street, and the windows were blown out of a building on Military Street, both on the southern side of Hamilton.

Thunderstorm Wind, Marion

When
March 12, 1:55 AM CST
Where
Marion County, 0.69 mi N of Hamilton
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
34.140, -87.980

A wind gust of 70 mph was measured at the EOC in downtown Hamilton.

Hail, Marion

When
March 12, 2:20 AM CST
Where
Marion County, 0.31 mi NNW of Bear Creek
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
34.274, -87.702

Hail, Lamar

When
March 12, 2:20 AM CST
Where
Lamar County, 0.9 mi NE of Vernon
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.760, -88.110

Hail, Winston

When
March 12, 2:38 AM CST
Where
Winston County, 1.77 mi SSW of Haleyville Posey Arp
Measured
1.75 in hail
Reported by
Public
Coordinates
34.258, -87.617

Hail, Lamar

When
March 12, 2:40 AM CST
Where
Lamar County, 0.57 mi E of Beaverton
Measured
1.5 in hail
Reported by
Public
Coordinates
33.930, -88.020

Hail, Lamar

When
March 12, 3:00 AM CST
Where
Lamar County, 0.6 mi SE of Kingville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.673, -88.044

Hail, Sumter

When
March 12, 3:12 AM CST
Where
Sumter County, 0.7 mi SSW of Cuba
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.420, -88.383

Hail, Marion

When
March 12, 3:15 AM CST
Where
Marion County, 0.38 mi WSW of Whitehouse
Measured
1.75 in hail
Reported by
Public
Coordinates
34.128, -87.736

Hail, Tuscaloosa

When
March 12, 3:26 AM CST
Where
Tuscaloosa County, 0.58 mi W of Moores Bridge
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.450, -87.790

Hail, Fayette

When
March 12, 3:40 AM CST
Where
Fayette County, 3.02 mi S of Howard
Measured
1 in hail
Reported by
Public
Coordinates
33.807, -87.589

Hail, Walker

When
March 12, 3:53 AM CST to 4:10 AM CST
Where
Walker County, 0.81 mi N of Carbon Hill to 2.53 mi N of Saragossa
Measured
2.75 in hail
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
33.892, -87.528

Hail ranging from golf ball to tennis ball sized fell in a swath from Carbon Hill to the Lupton community.

Hail, Winston

When
March 12, 3:58 AM CST
Where
Winston County, 1.48 mi SW of Pleasant Hill
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.204, -87.467

Hail, Walker

When
March 12, 4:00 AM CST
Where
Walker County, Townley
Measured
0.88 in hail
Reported by
Public
Coordinates
33.830, -87.430

Hail, Walker

When
March 12, 4:20 AM CST
Where
Walker County, 0.9 mi SW of Coal Vly
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.710, -87.390

Hail, Winston

When
March 12, 4:40 AM CST
Where
Winston County, 0.21 mi ENE of Arley
Measured
1 in hail
Reported by
Public
Coordinates
34.071, -87.217

Thunderstorm Wind, Chilton

When
March 12, 5:55 AM CST
Where
Chilton County, 0.9 mi SW of Clanton Gragg Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
32.840, -86.630

Several trees and power lines were blown down in the city of Clanton, resulting in power outages.

Hail, Chilton

When
March 12, 6:05 AM CST
Where
Chilton County, 5.45 mi E of Clanton Gragg Arpt
Measured
1 in hail
Reported by
Public
Coordinates
32.851, -86.526

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2010Every state in 2010This day in weather historyWarnings in Alabama, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 222111, 222115, 222142, 222117, 222118, 222119, 222120, 222121, 222122, 222123, 222126, 222125, 222129, 222135, 222130, 222136, 222137, 222139, 222141.